MAUDE Adverse Event Report: ETHICON INC. PDSII VIO 8X18IN 3-0 S/A SH CR; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDSII VIO 8X18IN 3-0 S/A SH CR; SUTURE, SURGICAL, ABSORBABLE
Catalog Number Z774D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Attempts to retrieve the device were made.To date no sample has been returned.If product is returned or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported a patient underwent an unknown surgery on (b)(6) 2019 and suture was used.During wound closure, when passing a needle at the 1st stitch, the needle tip was broken.The broken needle tip fell inside the patient, but it was found and retrieved.Further details are not provided.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
(b)(4).Additional device evaluated by mfr: a suture needle was submitted for fractographic evaluation.A fracture was observed near the tip of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
PDSII VIO 8X18IN 3-0 S/A SH CR
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9167791
Report Number2210968-2019-88464
Device Sequence Number2592455
Product Code NEW
UDI-Device Identifier10705031061736
UDI-Public10705031061736
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Catalogue NumberZ774D
Device Lot NumberPC6420
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2019
Initial Date Received by Manufacturer 09/11/2019
Supplement Date Received by Manufacturer11/04/2019
Initial Report FDA Received Date10/08/2019
Supplement Report FDA Received Date11/20/2019
Patient Sequence Number1